Alert archive / Wisconsin / Tornado Warnings in 2017

Tornado Warning 8, NWS Duluth, MN

June 28, 2017Burnett County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 28, 2017, 5:29 PM CDT for Burnett County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 5:29 PM CDT (22:29 UTC)
Expired
Jun 28, 2017, 5:47 PM CDT
In force
18 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Burnett County, WI

The radar

The Duluth radar (KDLH), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:09 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

943 
WFUS53 KDLH 282229
TORDLH
WIC013-282300-
/O.NEW.KDLH.TO.W.0008.170628T2229Z-170628T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
529 PM CDT WED JUN 28 2017

The National Weather Service in Duluth MN has issued a

* Tornado Warning for...
  Southeastern Burnett County in northwestern Wisconsin...

* Until 600 PM CDT
    
* At 529 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located just southwest of Hertel, or 15 miles west of 
  Spooner, moving east at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. This storm produced a brief 
           tornado near Siren around 5 pm cdt.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur. Tree 
           damage is likely. 

* Locations impacted include...
  Hertel and Big Sand Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial 
shelter and protect yourself from flying debris. Get off area lakes 
immediately and seek shelter inside a sturdy building on shore.

&&

LAT...LON 4573 9230 4582 9230 4585 9204 4573 9204
TIME...MOT...LOC 2227Z 250DEG 19KT 4577 9221 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
 Miller
2 follow-up statements
230 
WWUS53 KDLH 282241
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
541 PM CDT WED JUN 28 2017

WIC013-282300-
/O.CON.KDLH.TO.W.0008.000000T0000Z-170628T2300Z/
Burnett WI-
541 PM CDT WED JUN 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL BURNETT COUNTY...
    
At 541 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Hertel, or 12 miles west of Spooner, moving east at 
20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely. 

Locations impacted include...
Hertel. Highway 70 in southeast Burnett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4576 9221 4581 9222 4584 9207 4576 9206
TIME...MOT...LOC 2240Z 254DEG 17KT 4578 9216 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
 Miller
640 
WWUS53 KDLH 282247
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
547 PM CDT WED JUN 28 2017

WIC013-282256-
/O.CAN.KDLH.TO.W.0008.000000T0000Z-170628T2300Z/
Burnett WI-
547 PM CDT WED JUN 28 2017

...THE TORNADO WARNING FOR EAST CENTRAL BURNETT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado. Therefore, the warning has 
been cancelled.  

However small hail, gusty winds up to 40 mph, and heavy rain are 
still likely with thunderstorms across central and southern Burnett 
County through at least 6 pm cdt.

A tornado watch remains in effect until 1000 PM CDT for 
parts of northwestern Wisconsin.

LAT...LON 4576 9221 4581 9222 4584 9207 4576 9206
TIME...MOT...LOC 2244Z 250DEG 19KT 4579 9212 

$$
 Miller

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 28, 4:20 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 28, 4:20 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
420 PM CDT Wed Jun 28 2017

.SHORT TERM...(This evening through Thursday)
Issued at 420 PM CDT Wed Jun 28 2017

Main concerns for the short term are the small risk of severe
thunderstorms this evening and heavy rainfall potential.

Surface low pressure was centered near Park Rapids this afternoon
with a warm front extending southeastward through the Twin Cities
and a cool front stretched south over western Minnesota. Several
lobes of vorticity were evident in water vapor imagery and
regional radar. Thunderstorms have begun to redevelop along the
warm front near the Twin Cities within the last hour. Storms
should become more numerous and advance east-northeastward toward
our southernmost Wisconsin zones. Strong to severe storms are
possible, especially south of a line from Pine City to Hayward to
Park Falls. The high-resolution hourly models suggest the 850 mb
Theta-E ridge will pivot along our southern border with robust
moisture advection into that area. Heavy rainfall is still a
threat the storms tonight, along with a small risk of flash
flooding. Heavy rainfall is also expected in north-central and
northeast Minnesota as the upper low over northwest Minnesota
wobbles eastward during the next several hours. While rainfall
amounts of 1 to 2 inches are likely, the shallower terrain should
lead to a slower response and lower flash flood risk. Localized
minor flooding and ponding of water will be a concern tonight as
the upper low slides eastward tonight.

The low pressure will move out of the Northland tonight with
showers lingering in northeast Minnesota for much of the day
Thursday. Another area of low pressure aloft will begin to push
into our western zones during the afternoon hours with scattered
showers and isolated storms possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 420 PM CDT Wed Jun 28 2017

With a semi-permanent upper trough over the western Canadian
provinces, the northwest flow will continue, which will give the
Northland cool temperatures and rounds of showers and
thundershowers.

In the shorter term, by Thursday evening the surface low that is
bringing all the rain today will be over southern Ontario, but the
upper low will still be over lake Superior, which will be keeping
the northland in cyclonic flow. The showers that pop up in the
afternoon will likely linger though the night. These will be
reinforced by another upper low that will give another round of
rain Friday and Saturday and into Sunday. it looks like we can say
confidently that our next dry day won't be until next Monday and
Tuesday when the northland will be between low pressure systems:
one pulling off to the east and another forming in the lee of the
Rockies in response to yet another upper level low pressure
trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1236 PM CDT Wed Jun 28 2017

Widespread rain will be over the region with MVFR to IFR
ceilings. This scenario will last through much of the forecast
period. However, some thunderstorms could occur in southern areas,
from KBRD to KHYR through 02Z. Overnight expect mainly IFR
conditions, but by 14Z tomorrow ceilings will gradually rise. East
to southeast winds this afternoon will switch to northwest as a
cold front moves through this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  71  54  66 /  60  30  30  50
INL  55  72  55  69 /  80  30  40  60
BRD  58  77  58  71 /  20  20  50  60
HYR  58  72  54  70 /  70  20  30  50
ASX  54  70  53  68 /  70  30  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>145.

&&

SHORT TERM...Huyck
LONG TERM...CLC
AVIATION...CLC
Hazardous weather outlook, Jun 28, 3:32 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
332 PM CDT Wed Jun 28 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
332 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Heavy rain and strong to severe thunderstorms are expected
through tonight. The greatest threat for severe thunderstorms in
Minnesota is generally south of Minnesota Highway 210 from
Brainerd to Duluth, and over all of northwest Wisconsin. Large
hail, damaging wind gusts, and frequent cloud-to-ground lightning
will be the main threat, but there is also a small risk of a
tornado.

Another 1 to 2 inches of rain is forecast over north-central and
northeast Minnesota tonight which may lead to localized minor
flooding. Heavy rain south of a line from Pine City MN to Hayward
WI to Hurley tonight, and may lead to localized flash flooding.
Another 1 to 2 inches of rainfall is likely, and some locations
may pick up more than 2 inches should storms repeatedly move
overhead. In addition to the small risk of flash flooding, ponding
of water is likely in low-lying areas.

Strong northeast winds will increase the threat of rip currents
through this evening, mainly in the Duluth entry affecting the
Park Point Beach in Duluth.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms through much of the period,
from late Thursday afternoon and into the weekend. There will
mostly be showers, but some thunderstorms may pop up, too.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters may be needed this afternoon and this evening.
Spotters and the public are encouraged to report rainfall amounts
or observed flooding.

LSZ121-140>148-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
332 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect for a portion of western Lake
Superior, from Grand Portage to Duluth, to Port Wing, Wisconsin.
See the latest Marine Weather Message and Nearshore Marine
Forecast for detailed information. Thunderstorms are possible
today through this evening and may produce frequent cloud-to-water
lightning, small hail, and brief gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several rounds of thunderstorms are expected Thursday through the
weekend.

Huyck/CLC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 28, 4:25 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
425 PM CDT Wed Jun 28 2017

WIZ001>004-006>009-290500-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Superior, Washburn, Bayfield, Ashland,
Hurley, Grantsburg, Spooner, Hayward, and Phillips
425 PM CDT Wed Jun 28 2017

...HEAVY RAIN MAY LEAD TO FLASH FLOODING IN NORTHWEST WISCONSIN...

Rain and thunderstorms will bring locally heavy rainfall to
northwest Wisconsin through tonight, which may lead to flash
flooding.

Widespread rainfall and scattered thunderstorms are likely over
northwest Wisconsin today and tonight. The thunderstorms will
produce locally heavy rainfall, especially south of a line from
Pine City MN to Hayward WI to Mercer. Widespread rainfall amounts
of 1 to 2 inches are expected and some locations may receive more
than 2 inches. Localized flash flooding is possible where the
heaviest rainfall occurs. With these rainfall amounts, ponding of
water in low-lying areas is likely. Use caution if traveling and
do not drive through flood waters. Turn around, don't drown.

Huyck
Special weather statement, Jun 28, 4:40 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
440 PM CDT WED JUN 28 2017

WIZ006-282200-
Burnett-
440 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURNETT COUNTY...

At 440 PM CDT, a strong thunderstorm was near Siren, or 23 miles east
of Pine City, moving east at 20 mph.

Wind gusts up to 45 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Siren, Webster, Falun, and Yellow Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4568 9254 4583 9259 4594 9231 4575 9221
      4573 9233 4573 9253 4568 9253
TIME...MOT...LOC 2140Z 251DEG 18KT 4580 9248

Huyck
Special weather statement, Jun 28, 5:01 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
501 PM CDT WED JUN 28 2017

WIZ006-282215-
Burnett-
501 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURNETT COUNTY...

At 501 PM CDT, a strong thunderstorm was over Siren, or 22 miles west
of Spooner, moving east at 20 mph.

Wind gusts up to 45 mph, half-inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Siren, Hertel, and Big Sand Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4573 9216 4573 9243 4581 9244 4589 9218
      4570 9213 4570 9215
TIME...MOT...LOC 2201Z 254DEG 17KT 4578 9236

Huyck
Special weather statement, Jun 28, 5:06 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
506 PM CDT WED JUN 28 2017

WIZ001-006-007-282215-
Douglas-Washburn-Burnett-
506 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DOUGLAS...
NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES...

At 505 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or
19 miles northwest of Spooner, moving east at 35 mph.

Wind gusts up to 50 mph, pea-size hail, torrential rainfall, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Wascott, Minong, Gordon, and Minong Flowage.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4596 9210 4613 9220 4627 9183 4602 9169
TIME...MOT...LOC 2205Z 249DEG 29KT 4608 9205

Huyck
Local storm report, Jun 28, 5:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FUNNEL CLOUD     2 WSW SIREN             45.77N 92.41W
06/28/2017                   BURNETT            WI   911 CALL CENTER

            REPORT FROM THE SIREN FIRE DEPARTMENT AND LOCAL LAW
            ENFORCEMENT OF A FUNNEL CLOUD NEAR WALDORA ROAD AND
            PETERSON ROAD...MOVING EAST.

&&

WL
Special weather statement, Jun 28, 5:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
518 PM CDT WED JUN 28 2017

WIZ001-007-282230-
Douglas-Washburn-
518 PM CDT WED JUN 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
AND NORTHERN WASHBURN COUNTIES...

At 518 PM CDT, strong thunderstorms were along a line extending from
7 miles southeast of Dairyland, to near Minong, to 10 miles east of
Webb Lake Wisconsin, and moving east at 30 mph.

Wind gusts up to 45 mph and occasional cloud to ground lightning can
be expected with these storms.

Locations impacted include...
Wascott, Minong, Gordon, Minong Flowage, and Saint Croix Flowage.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4615 9205 4616 9205 4616 9206 4619 9208
      4631 9178 4620 9159 4601 9155 4601 9196
TIME...MOT...LOC 2218Z 251DEG 26KT 4617 9200 4612 9194 4605 9192

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:03 AM CDTBeach Hazards StatementDLHDouglas16 hr
Jun 28, 4:40 PM CDTSpecial Weather StatementDLHBurnett20 min
Jun 28, 5:01 PM CDTSpecial Weather StatementDLHBurnett14 min
Jun 28, 5:06 PM CDTSpecial Weather StatementDLHWashburn9 min
Jun 28, 5:10 PM CDTTornado WarningDLHBurnett20 min
Jun 28, 5:18 PM CDTSpecial Weather StatementDLHWashburn12 min
Jun 28, 5:56 PM CDTSpecial Weather StatementDLHBurnett19 min
Jun 28, 6:15 PM CDTSpecial Weather StatementDLHWashburn15 min
Jun 28, 6:41 PM CDTSpecial Weather StatementDLHBayfield19 min
Jun 28, 6:53 PM CDTAreal Flood AdvisoryDLHBurnett3 hr

Nearby

Tornado Warnings in Wisconsin, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.